Nebraska, 2003

Hail in Nebraska, July 31, 2003

July 31, 2003 · NWS LBF · 1 event in 1 county or zone

1 hail, as filed by the National Weather Service.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS North Platte, NE wrote its last area forecast discussion before the first event at Jul 31, 2:02 AM CST, 58 minutes earlier.

Area forecast discussion, Jul 31, 2:02 AM CST, 58 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE NORTH PLATTE NE
302 AM CDT THU JUL 31 2003

NW FLOW CONTINUES OVER CWA AND VCNTY WITH UPPER LOW SPINNING
SOUTHWARD INTO NORTHERN MN AND RIDGING OVER MUCH OF WESTERN CONUS.
CWA TRAPPED BETWEEN REALLY DRY AIR TO NORTHWEST AND MOIST AIR TO THE
SOUTH. AREA PROFILER NOT SHOWING HINT OF SOUTHERLY LOW LEVEL JET AT
04Z...BUT SHOULD EVENTUALLY KICK IN AND HELP BRING BETTER MOISTURE
INTO NE BY SUNRISE. SFC FEATURES DIFFUSE ATTM BUT SEEMS TO BE WEAK
LOW PRESSURE ACROSS NEAST SD WITH SFC BOUNDARY EXTENDING SW TO NEAR
THE WY/SD/NE BORDERS.

AS LOW LEVEL JET INCREASES THIS AM SO DOES THETA-E ADVECTION ACROSS
SOUTHERN/EASTERN NEB. THIS WILL SET UP DECENT INSTABILITY THIS
AFTERNOON WITH SB CAPES 2500+ SOUTH OF AN OGA TO BUB LINE BY LATE
AFTERNOON. HIRES ETA SHOWING THIS AREA ALONG AND SOUTH OF SFC
CONVERGENT BOUNDARY WHICH WILL BE HEADING SOUTH THROUGH THE DAY.
HEATING...BOUNDARY AND STEEP LAPSE RATES SHOULD HELP OVERCOME THE
CAP BY LATE AFTERNON AND WITH DECENT SHEAR SVR WX LOOKS TO BE IN THE
CARDS. ADDITIONAL STORMS MAY FIRE IN HIGHER TERRAIN TO WEST WITH SFC
HEATING AND S/W HELPING OUT. FLOW WILL DIRECT THESE INTO WESTERN CWA
AND EXPECT MUCH OF THIS TO DIE OFF AFTER SUNSET WITH AS LOW LEVEL
JET IS INTO EASTERN KS/NE. CONVECTON IN EASTERN SHOULD ALSO HEAD SE
THROUGH THE EVENING WITH MOST ACTION OVER BY MIDNIGHT. OVERALL BEST
CHANCES IN SOUTH/EAST WITH LESSER CHANCES TO NORTH...MAY KEEP SLIGHT
CHANCE IN SO PANHANDLE PORTIONS OF SW. WHERE BOTH MODELS TO SOME
EXTENT KEEP CONVECTION POSSIBLE WITH S/WAVE IN WAA REGIME WITH LOW
LEVEL EASTERLY FLOW TOPPED BY FASTER W/NW FLOW...WITH UPPER JET AXIS
OVERHEAD.

WILL LEAVE FRI DRY ATTM AS MORE STABLE HIGH PRESSURE OVER AREA.
HOWEVER WITH ACTIVE NW FLOW ALOFT AND POSSIBLE LEFT OVER BOUNDARIES
...LATE AFT TSRA MAY BE POSSIBLE MAINLY FAR SOUTHEN CWA ON NORTHERN
FRINGE OF THETA E RIDGE. FOR NOW WILL LEAVE SLGHT CHANCE IN SOUTH
FOR THIS POSSIBLE SCENARIO ALONG WITH POSSIBLE ELEVATED CONVECTION
LATE WITH LLVL JET.

SAT AND SUN UPPER LOW CONTINUES TO SPIN ACROSS GR8 LAKES REGION WITH
UPPER RIDGE AXIS BECOMING MORE N/S AND PUSHING INTO HIGH PLAINS AS
UPPER TROF MOVES INTO EPAC. SURFACE RIDGE AXIS ACROSS CENTRAL
DAKOTAS INTO NEB AND KEEPS THETA E RIDGE ACROSS FRONT RANGE ADJACENT
PLAINS...WITH THIS SCENARIO WILL KEEP DRY FCST GOING...WITH
TEMPERATURES WARMING. THETA-E RIDGE PUSHES EAST ON MON NITE WITH
SURFACE LOW KICKING OUT OF HIGH PLAINS SO KEPT TSRA CHANCES.

.LBF...NONE.

DP
Hazardous weather outlook, Jul 30, 2:50 PM CST, 12 hours 10 minutes before
NEZ004>010-022>029-035>038-056>059-069>071-094-311030-

HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE NORTH PLATTE NE
350 PM CDT WED JUL 30 2003

THIS HAZARDOUS WEATHER OUTLOOK IS FOR WESTERN AND NORTH CENTRAL
NEBRASKA.

.DAY ONE...TONIGHT

WEAK SURFACE CONVERGENCE AND AFTERNOON HEATING WILL BE SUFFICIENT
FOR ISOLATED THUNDERSTORMS...MAINLY SOUTH AND WEST OF VALENTINE AND
NORTH PLATTE. INCREASING LOW LEVEL WINDS THIS EVENING AND OVERNIGHT
MAY BE SUFFICIENT FOR A FEW STORMS TO APPROACH SEVERE LIMITS.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY

AS THE SURFACE HIGH DRIFTS EAST OF THE AREA...SOUTHEASTERLY FLOW AT
THE SURFACE WILL ALLOW A RETURN OF MOISTURE TO THE HIGH PLAINS
THURSDAY AFTERNOON. HEATING OF THE DAY...ON THURSDAY...AND THE
APPROACH OF AN UPPER LEVEL DISTURBANCE...WILL SPARK SCATTERED
THUNDERSTORMS. AT THIS TIME...THE BEST CHANCE FOR STORMS EXISTS NEAR
AND EAST OF LINE FROM HAYES CENTER...IN HAYES COUNTY...TO BUTTE...IN
BOYD COUNTY. LARGE HAIL AND DAMAGING WINDS ARE POSSIBLE WITH THESE
THUNDERSTORMS.

AN UPPER LEVEL DISTURBANCE ENTERING WESTERN PORTIONS OF THE OUTLOOK
AREA ON SATURDAY WILL TRIGGER ISOLATED SHOWERS AND THUNDERSTORMS.
RELATIVELY DRY NORTHWESTERLY FLOW ALOFT AND LIMITED INSTABILITY IS
EXPECTED TO KEEP STORMS BELOW SEVERE LIMITS.

LATE MONDAY...THERE IS A CHANCE OF THUNDERSTORMS ACROSS THE ENTIRE
OUTLOOK AREA BEHIND AN EXITING FRONTAL BOUNDARY. AT THIS
TIME...SEVERE WEATHER IS NOT ANTICIPATED.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT ANTICIPATED THIS EVENING...HOWEVER
ACTIVATION MAYBE NECESSARY THURSDAY AFTERNOON.

HIRSCH/MASEK

The radar

The North Platte radar (KLNX), 140 km away, was scanning. The volume nearest the first event began at 09:00 UTC.

Open the radar archive at this moment

Event by event

1 hail. Local standard time, as filed.

Hail, Holt

When
July 31, 3:00 AM CST
Where
Holt County, 11 mi S of Atkinson
Measured
0.75 in hail
Reported by
GENERAL PUBLIC
Coordinates
42.367, -98.967

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Nebraska in 2003Every state in 2003This day in weather historyWarnings in Nebraska, July 2003

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5370436.